Tennessee, 2022

Hail in Tennessee, June 17, 2022

June 17, 2022 · NWS MEG · 1 event in 1 county or zone

Remnants of a mesoscale convective system moved across the northern portions of the Mid-South. This produced an outflow boundary that moved south into north Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Remnants of a mesoscale convective system moved across the northern portions of the Mid-South. This produced an outflow boundary that moved south into north Mississippi. It was the focus for severe thunderstorms that produced large hail and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 17, 9:48 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 17, 9:48 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1048 AM CDT Fri Jun 17 2022

.UPDATE...

Remnants of an MCS continue to push through portions of West
Tennessee this morning. An outflow boundary has pushed out ahead
of the convection. Thus, severe threat for the remainder of this
morning is diminishing. A couple of the CAM models show some
redevelopment this afternoon along this outflow boundary as it
pushes into North Mississippi. Some of these storms could be
strong to severe. In addition, development may occur along a cold
front as it moves into Northwest Tennessee around sunset. These
storms also may become strong to severe. This convection may push
southwestward through the remainder of the evening into the
overnight hours. Will be updating POPS for this evening into the
overnight hours to reflect the current trends of the CAMS.
Damaging winds and large hail will be the main threats from any
severe storms that occur this afternoon into the evening and
overnight hours.

KRM

&&

.DISCUSSION... /issued 321 AM CDT Fri Jun 17 2022/

Early morning temperatures across the Midsouth range from 83
degrees at Memphis to 75 degrees at Jackson, TN. Portions of the
Midsouth may not drop below 80 degrees before sunrise. Expect
another very hot day today. We will likely see afternoon high
temperatures in the mid 90s to near 100 degrees once again today.
A Heat Advisory remains in effect until 8 pm this evening. Heat
indices may approach 110 degrees as a ridge centered over the
Plains continues to keep us hot and mostly dry. However, it
appears we will get at least some relief over the weekend.

Portions of west Tennessee, specifically near the Tennessee river
and closer to the Missouri Bootheel may get some relief from the
heat a bit sooner. The Storm Prediction Center has included a
portion of west Tennessee in a Marginal risk for severe
thunderstorms today. Remnants of an MCS currently tracking to the
south along the Missouri, Illinois state line may clip portions of
west Tennessee early today. Outflow from this system may provide
a focus for lift in portions of the Missouri Bootheel into west
Tennessee. High moisture levels and intense heating along with
500mb height falls will result in favorable conditions for strong
to severe thunderstorm clusters capable of producing damaging wind
and large hail.

A backdoor cold front is expected to move across the Midsouth late
Saturday. High temperatures Saturday should be about 5 degrees
cooler than we have seen over the past few days, in the upper 80s
to mid 90s with highs in the mid to upper 80s expected area wide
on Sunday. Dew points across much of the Midsouth Saturday into
Sunday will drop from the middle 70s into the middle 50s resulting
in much more tolerable heat indices. Unfortunately, little to no
rainfall is expected to accompany the cold front.

Next week, the heat is expected to return once again as the ridge
currently over the Plains shifts over the Mississippi River
Valley. Expect high temperatures back in the mid 90s to near 100
degrees for the upcoming work week with heat indices in the
triple digits. No significant rainfall is expected next week.

30

&&

.AVIATION...

12Z TAFs

VFR conditions through the TAF set. There is a chance for a shower
or thunderstorm today however confidence is too low to add it
into all the TAFs, TUP being the exception. Uncertainty is high
so this may be removed in later updates. Wind WSW 2-6kts and will
veer northerly through the day but remain <6kts.

SMW

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Heat Advisory until 8 PM CDT this evening for Dunklin-Pemiscot.

MS...Heat Advisory until 8 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jun 17, 10:29 AM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1129 AM CDT Fri Jun 17 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-181830-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1129 AM CDT Fri Jun 17 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

An Heat Advisory is in effect for the entire Mid-South today.
Heat index values at 105 degree or higher will result in
dangerous conditions.

Strong to severe storms are possible this afternoon into the
evening and overnight hours across the Mid-South ahead of a cold
front. Damaging winds and large hail will be the main threats from
these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot and humid conditions will begin to return to the area by the
middle of next week. Heat Advisories may become necessary again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into tonight.

KRM

In the hours before

Special weather statement, Jun 17, 8:14 AM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
914 AM CDT Fri Jun 17 2022

TNZ002>004-021-022-171445-
Carroll TN-Weakley TN-Benton TN-Obion TN-Henry TN-
914 AM CDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of Weakley, northern
Benton, northeastern Obion, northern Carroll and Henry Counties
through 945 AM CDT...

At 914 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Paris Landing State Park
to Martin. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martin, Paris, McKenzie, Camden, Fulton, Paris Landing State Park,
Dresden, Greenfield, Gleason, Sharon, Cottage Grove, Latham, Vale,
Springville, Routon, Palmersville, Puryear, Big Sandy, Henry and
Jones Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
west Tennessee.

&&

LAT...LON 3613 8792 3604 8869 3606 8869 3611 8876
      3612 8882 3648 8894 3650 8875 3650 8806
      3644 8806 3631 8795 3622 8795 3616 8792
TIME...MOT...LOC 1414Z 336DEG 32KT 3653 8799 3631 8885

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SJM
Special weather statement, Jun 17, 8:24 AM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
924 AM CDT Fri Jun 17 2022

MOZ115-TNZ001-002-019-020-171500-
Pemiscot MO-Lake TN-Obion TN-Dyer TN-Gibson TN-
924 AM CDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of northeastern
Pemiscot, Dyer, northern Gibson, Obion and Lake Counties through 1000
AM CDT...

At 924 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Martin to 6 miles northwest of Cottonwood
Grove. Movement was south at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dyersburg, Union City, Caruthersville, Reelfoot Lake State Park,
Tiptonville, Newbern, Dyer, Ridgely, Troy, Kenton, Rutherford, Obion,
Bradford, Cloverdale, Bradleytown, Heloise, Miston, Cottonwood Grove,
Trimble and Hornbeak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3639 8888 3640 8895 3622 8896 3612 8884
      3611 8876 3606 8870 3603 8869 3599 8968
      3639 8964 3639 8959 3634 8954 3636 8951
      3639 8952 3642 8882
TIME...MOT...LOC 1424Z 359DEG 19KT 3635 8884 3631 8958

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SJM
Special weather statement, Jun 17, 11:03 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
1203 PM CDT Fri Jun 17 2022

MSZ005-TNZ091-171730-
Alcorn MS-McNairy TN-
1203 PM CDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of eastern Alcorn and
southeastern McNairy Counties through 1230 PM CDT...

At 1202 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Selmer, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corinth, Glen, Hinkle, Farmington, Eastview, Michie, Guys, Ramer,
Allentown, Strickland, Caffey, Wenasoga, Biggersville, Jobes, Gift,
Acton, Kendrick and Chewalla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3476 8858 3509 8869 3516 8848 3501 8838
      3500 8838 3498 8836 3483 8837
TIME...MOT...LOC 1702Z 337DEG 13KT 3506 8856

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SJM

The radar

The Columbus AFB radar (KGWX), 134 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hardin

When
June 17, 11:13 AM CST to 11:18 AM CST
Where
Hardin County, 0.57 mi E of Pyburns
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.100, -88.240

Measured hail of 1 inch fell north of Pickwick Dam.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030002.